Interleukin-1 inhibitors are immunosuppressive drugs that target the proinflammatory cytokines IL-1α and IL-1β. IL-1 inhibitors can be used to treat various rheumatologic disorders. The three available IL-1 inhibitors are anakinra, canakinumab and rilonacept. Although there are a few reports implicating IL-1 inhibitors as causes of inflammatory bowel disease (IBD), this is not a well-established adverse effect. The FDA Adverse Event Reporting System (FAERS) is a publicly available database for post-marketing surveillance of drug safety. The aim of this study is to analyze reports to the FAERS of drug-induced IBD occurring in patients receiving IL-1 inhibitor therapy for the treatment of rheumatologic diseases.
All FAERs reports for patients receiving anakinra, canakinumab or rilonacept were investigated. Only “primary suspect” reports of IBD as an adverse event were selected. Then, files were queried for IBD, Crohn’s disease and ulcerative colitis as reaction terms. Detailed reports of these cases were requested from the FDA using the Freedom of Information Act. The Adverse Drug Reaction Probability Score, also known as the Naranjo scale, was applied to each case to assess the likelihood of a causal relationship between the IL-1 inhibitor and the adverse effect of de novo IBD (see Table 1). The probability of the drug reaction is assigned via a score determined to be definite (≥9), probable (5–8), possible (1–4) or doubtful (≤0).
Of the 35 cases of IBD reported in patients on IL-1 inhibitor therapy, 6 cases were excluded as the patients had a known prior history of IBD. A total of 11 cases of IBD were discovered in patients on anakinra. Based on the Naranjo scale, there were 1 doubtful and 10 possible cases of drug induced IBD in patients on anakinra. A total of 18 cases of IBD were discovered in patients on canakinumab. Of these, there were 17 possible and one probable cases of drug associated IBD, based on the Naranjo scale. There were no reports linking rilonacept therapy to IBD within the FAERs database.
Review of the collected FAERS reports suggests a possible causal relationship between treatment with IL-1 inhibitors and de novo IBD. These results are significant, as the underlying pharmacodynamics of these medications may either unmask or initiate IBD in these patient populations being treated for various rheumatologic disorders. Further investigation of the mechanisms driving the development of IBD in patients on IL-1 inhibitor therapy is needed.